Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nondetectable for Two Years
Oct 6, 2004

I am a 39 year old caucasian male in good health. I have been positive now for approximately 25 months. I was fortunately diagnosed approximately one month after infection. Standard tests came back negative. My PCR (viral load test) confirmed HIV infection. My viral load was 750,000 plus. CD4 count 610.

I started treatment September 10, 2002 and have been taking meds regularly since. My viral load dropped to just above 400 in 4 weeks. Shortly thereafter I was nondetectable. My tcells climbed to 800 as well.

During this period I have made many changes in my life. One of them is to become sober and stop using Crystal Meth. The reason I became positive in the first place. I also moved from NYC to Los Angeles and have reconnected with my family, friends old and new. I have to say I have my down moments regarding my HIV but all in all I am a better person as a result of my experience.

My Los Angeles doctor has recently mentioned the idea of stopping my meds (Viread, Viramune, Epivir). Citing the possibility of me being a slow or non progressor given my caucasian background and good overall bloob counts. Well, honestly at first I was completely put off by the idea but that only means I need to better inform myself. I was further confused when my doctor in NYC repeatedly tells me to continue my meds. I want to say again my viral load has been nondetectable since January 2003 and my CD4 count has ranged from 600 - 1100 over that same time.

My main concern for stopping meds is fear of resistance on my current regimen. I fear protease inhibitors and their side effects. I might add other than fatigue. My side effects are basically nill. I also realize I am approaching mid life. So fatigue is something I would encounter regardless of my status I would think. To note, I am also on testosterone supplementation to help with energy.

What I would like to know. Am I a good candidate for stopping? Are their any tests that would give further insight to my health if I were to stop meds? Progressor or non progressor. Should I stop my meds all at once or Viramune one day before because of the half life difference over Viread and Epivir?

Any insight to this question would be beneficial.

Thanks,

Frank (Los Angeles)

Response from Dr. Lee

The concept of early use of antivirals to help force the viral "set-point" level down has been discussed for a few years since a Berlin fellow was thought to clear the virus during very early treatment followed by treatment interruption. There have been no controlled studies that have proved this as a phenomenon (although a very few other anecdotal reports)and therefore it is considered unproven and a bit risky. Of note is that generally the folks reportedly responding in this situation have been on protease inhibitors which are thought by some to be significant to the success of the treatments. On the other hand, if you should discontinue you therapy properly (that is as you describe by stopping the longer acting medicine earlier than the other meds), you may not be at great risk for developing resistance as the virus will take a bit of time to rebound and be replicating enough to mutate.

Your dilemma is that you have two docs who sound as though they are knowledgable and experienced who are giving you conflicting advice. If you choose to stop your meds, I suggest very close follow-up on viral levels and T-cells. There are probably no other tests that will be particularly helpful to delineate how rapidly your virus will rebound, or how high the level will be without treatment.

Be well.



Previous
What might a next combo utilize?
Next
Patient's med??????????

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement